Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 19, 1998, 7:20 PM EDT for Pender County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 7:20 PM EDT (23:20 UTC)
- Expired
- Jun 19, 1998, 8:05 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:45 PM EDT | Thunderstorm Wind 60 | Scotts Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 192320 RRA SVRILM NCC141-200005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 720 PM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 805 PM EDT * AT 718 PM EDT... DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND INTENSE LIGHTNING. REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT CLOUD. PRECAUTIONS SHOULD BE TAKEN EVEN THOUGH THE THUNDERSTORM IS NOT DIRECTLY OVERHEAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:32 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 19, 1:32 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT FRI JUN 19 1998 RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX VALUES BELOW ADVISORY CRITERIA. CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS. DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY MID AFTN IS LIKELY. .MHX...NONE. RVT
In the hours before
Local storm report, Jun 19, 6:33 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..0..
0550 PM GARDEN CITY SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
RELAYED BY 911.
DCHLocal storm report, Jun 19, 6:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LAKE CITY SC WIND DAMAGE
06/19/98 FLORENCE ROOF BLOWN OFF NURSING HOME.
1 MOBILE HOME OVERTURNED.
1 MOBILE HOME BLOWN ONTO
ROADWAY.
POWER LINES DOWN.
MINOR INJURIES...EXTENT
UNKNOWN.
: REPORTED BY 911 DISPATCH.
DCHLocal storm report, Jun 19, 6:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LAKE CITY SC WIND DAMAGE
06/19/98 FLORENCE ROOF BLOWN OFF NURSING HOME.
1 MOBILE HOME OVERTURNED.
1 MOBILE HOME BLOWN ONTO
ROADWAY.
POWER LINES DOWN.
MINOR INJURIES...EXTENT
UNKNOWN.
: REPORTED BY 911 DISPATCH.
DCHLocal storm report, Jun 19, 6:44 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
644 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM CLARKTON NC WIND DAMAGE
06/19/98 BLADEN TREES DOWN ONTO POWER LINES.
RELAYED BY HAM OPERATOR.
DCHSpecial weather statement, Jun 19, 7:05 PM EDT, 15 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 705 PM EDT FRI JUN 19 1998 ...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST. THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT. AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX ...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA. DCH
Special weather statement, Jun 19, 7:05 PM EDT, 15 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 705 PM EDT FRI JUN 19 1998 ...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST. THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT. AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX ...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA. DCH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:30 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 45 min |
| Jun 19, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 47 min |
| Jun 19, 6:19 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 51 min |
| Jun 19, 6:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 43 min |
| Jun 19, 7:00 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 35 min |
| Jun 19, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 36 min |
| Jun 19, 7:22 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.